Statins And Memory Loss

PEOPLE'S PHARMACY

April 20, 2009|By JOE AND TERESA GRAEDON

My wife has been taking Lipitor for about three years. Two years ago, she began to have memory problems, and they have gotten steadily worse.

She has been to a neurologist, and there does not seem to be an organic cause for her memory loss. I am left wondering if Lipitor could be to blame. How long should she stay off it to see if her memory improves?

The issue of memory and statin cholesterol-lowering drugs is extremely controversial. During the past decade we have heard from hundreds of readers who believe drugs such as Lipitor, Crestor and Zocor (simvastatin) have led to their memory problems. These range from having difficulty with numbers or names all the way to transient global amnesia.

One reader wrote: "My mother-in-law was started on simvastatin to lower her cholesterol. Subsequently, we noted a decline in her muscle strength and mental ability to the point where she was almost catatonic. My wife, with medical power of attorney, decided the risks outweighed the potential benefits and asked the doctor to stop the simvastatin. He agreed reluctantly to a two-week trial.

"The results were amazing. In a few days, she began to feed herself again, then to play bingo. She is again quoting rhymes and is interacting with those around her in a normal way."

People's Pharmacy has gotten me into a problem with my dear wife. As a regular reader of your column, I always share stuff with her if I think it might help. Your comment about taking magnesium supplements to help alleviate persistent constipation is a case in point.

She started taking magnesium, and it helped her bowel function immediately. I was happy to have her benefit from your column. So what's the problem?

Her 90-year-old father, a longtime heavy user of milk of magnesia, is now having significant kidney-malfunction issues. His medical advisers have identified the laxative as the cause.

My wife has abruptly stopped using her magnesium supplement because of what is occurring with her dad. Could you kindly comment on any kidney risks associated with magnesium?

Magnesium is essential for muscles, nerves and bones. This mineral helps regulate blood sugar, blood pressure and heart rhythm.

The daily recommended dietary allowance is 420 milligrams for men and 320 milligrams for women. American diets are frequently low in magnesium, and commonly prescribed blood pressure medicines containing diuretics may deplete this mineral.

People with kidney problems are unable to tolerate excess magnesium. They should avoid supplements, laxatives or antacids that contain this mineral. Overdosing on magnesium may overwhelm the system and result in magnesium toxicity. This may be what happened to your father-in-law because of his milk of magnesia habit.

If your wife's kidney function is normal and her physician monitors her magnesium levels, she should be able to tolerate up to 350 milligrams daily.

I am a singer, so my voice is critical to both my livelihood and my sense of well-being. I was recently diagnosed with mild asthma, and my doctor prescribed an inhaler called Flovent.

I am fairly certain that this medicine is affecting the quality of my voice. Is this my imagination, or could this be a side effect? Are there any other complications I should know about?

Fluticasone (found in Flovent and Advair) is an inhaled steroid. Such cortisonelike drugs calm inflammation in the lungs with fewer systemic side effects than oral steroids. Nevertheless, hoarseness, throat irritation, sinusitis, oral yeast infections and voice problems are not uncommon.

One reader was livid that she was not informed of any fluticasone side effects. After years of regular use, she had developed cataracts, headaches and osteoporosis. Discuss your concerns with your doctor.

I started working as a substitute teacher three years ago. Ever since, I've been getting frequent colds that often turn into bronchitis. Then my doctor prescribes antibiotics.

I am now suffering with my second cold in a month. I wash my hands frequently, exercise daily and take vitamins, minerals and herbs. Right now I'm taking goldenseal, Echinacea and zinc.

Do you have any suggestions for me to bolster my immune system? I'd also appreciate a suggestion for shaking the current cold. I'm getting exhausted.

You haven't mentioned taking vitamin D, which might be a factor. People with low levels of vitamin D are more susceptible to colds and flu (Archives of Internal Medicine, Feb. 23, 2009).

I got into some chiggers and was in misery, so after everything else failed, I decided to try some hydrogen peroxide. To my surprise, the itch stopped immediately and never came back.

Dermatologists say chigger bites itch because of a reaction to the digestive enzymes chiggers leave behind. Perhaps hydrogen peroxide degrades these enzymes, but we haven't seen any studies that support this.

Can you help me find information about an old-time remedy? I'm not sure how to spell it, but it sounds like "assafitatea." An older friend of mine remembers that her parents used it against an outbreak of typhoid fever and would like to know more about it.

It is spelled asafetida. Fetid means stinky, and it fits. In the early 20th century, children were sent to school with a little bag of asafetida around their necks during flu season. It probably kept everyone else far away because of the stench and so cut down on the transmission of colds and flu.

Under the name of hing, this herb is used in Indian cuisine. When cooked, it has an onionlike flavor and is reputed to reduce flatulence if added to lentils or beans.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.